Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Topeka, KS

June 19, 2011Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2011, 7:40 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 7:40 PM CDT (00:40 UTC)
Expired
Jun 19, 2011, 8:15 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:52 PM CDTHAIL 1.253 Ne Woodbine, KS
Jun 19, 7:52 PM CDTHAIL 1.255 Ene Woodbine, KS
Jun 19, 7:54 PM CDTHAIL 2.755 Ene Woodbine, KS
Jun 19, 8:01 PM CDTHAIL 14 W White City, KS
Jun 19, 8:04 PM CDTFUNNEL CLOUD5 N Herington, KSSPOTTER WAS LOOKING NORTH WHERE THE FUNNEL CLOUD WAS APPROX. 3 MILES EAST OF WOODBINE.
Jun 19, 8:12 PM CDTTORNADO3 E Woodbine, KSBRIEF TORNADO REPORTED BY TRAINED SPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:51 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5521 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
4.7
Supercell composite
31.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS53 KTOP 200040
SVRTOP
KSC041-061-127-200115-
/O.NEW.KTOP.SV.W.0149.110620T0040Z-110620T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...
  SOUTH CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR WOODBINE...OR 7 MILES NORTHWEST OF HERINGTON...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODBINE...
  WHITE CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3902 9677 3878 9665 3872 9699 3890 9709
TIME...MOT...LOC 0040Z 246DEG 23KT 3877 9698
WIND...HAIL 60MPH 1.25IN

$$

BLAIR
1 follow-up statement
078 
WWUS53 KTOP 200047
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT SUN JUN 19 2011

KSC041-061-127-200115-
/O.CON.KTOP.SV.W.0149.000000T0000Z-110620T0115Z/
MORRIS-DICKINSON-GEARY-
747 PM CDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL GEARY...EAST CENTRAL DICKINSON AND NORTHWESTERN
MORRIS COUNTIES...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HEN EGG SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOODBINE...OR 7 MILES NORTH OF HERINGTON...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WOODBINE.
WHITE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3902 9677 3878 9665 3872 9699 3890 9709
TIME...MOT...LOC 0047Z 246DEG 23KT 3879 9693
WIND...HAIL 60MPH 2.00IN

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:53 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 19, 6:53 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN JUN 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

LATEST OBJECTIVE ANALYSIS HAS FRONTAL BOUNDARY ROUGHLY FROM NORTHERN
FRANKLIN CO TO NEAR ALMA TO NEAR ABILENE. BOUNDARY LOOKS TO BE
MOVING NORTH AROUND 9 KTS AND IS SHOWING UP ON THE RADAR. BOUNDARY
SHOULD SETTLE BETWEEN HIGHWAYS 24 AND 36 BY 00Z. MIXED LAYER CAPE
WAS AROUND 4000 J/KG THIS AFTERNOON WITH ABOUT 100 TO 150 JULES OF
INHIBITION. SURFACE LOW WAS CURRENTLY IN SOUTHEAST COLORADO WITH A
DRY LINE ACROSS WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS. THERMAL
AXIS EXTENDS FROM WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS WHERE
TEMPS ARE AT OR ABOVE 100.

SHORTWAVE TROUGH EJECTING NORTHEAST OUT OF COLORADO WITH ANOTHER
WAVE SOUTHWEST NEAR THE FOUR CORNERS. DEPENDING ON THE STRENGTH OF
THE CAP THERE IS PLENTY OF MOISTURE/SHEAR AND INSTABILITY AVAILABLE
FOR STORMS TO QUICKLY BECOME SEVERE. LOW LEVEL SHEAR WILL BE
ENHANCED NEAR AND NORTH OF THE WARM FRONT WHERE WINDS WILL BE BACKED
SO TORNADO THREAT IS HEIGHTENED. ALSO SOME ISOLATED CELLS MAY
DEVELOP IN THE THERMAL AXIS IN SOUTH CENTRAL KANSAS AND MOVE
NORTHEAST INTO THE CWA. WILL CONTINUE TO MENTION SEVERE IN THE
FORECAST WORDING FOR TONIGHT WITH ALL MODES OF SEVERE WEATHER
POSSIBLE. LOWS TONIGHT WILL BE MILD WITH LOWS MAINLY IN THE LOW TO
MID 70S.

FOR MONDAY THE UPPER TROUGH WILL EJECT OUT INTO THE PLAINS. AIRMASS
AHEAD OF THE WAVE WILL BE CAPPED BY A STOUT ELEVATED MIXED LAYER. BY
LATE AFTERNOON DRY LINE MOVES INTO CENTRAL KANSAS AS SURFACE LOW IS
NEAR THE NEBRASKA BORDER. CAP WEAKENS LATE IN THE AFTERNOON WITH THE
APPROACH OF THE UPPER TROUGH AND CONVERGENCE ALONG THE FRONTAL
BOUNDARY. AIRMASS WILL BE VERY UNSTABLE AHEAD OF THE FRONT/DRY LINE
WITH FAVORABLE 0-6KM SHEAR AND 0-1KM SHEAR. THUS SEVERE STORMS ARE
AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES
ALL POSSIBLE. INITIAL MODE WILL BE DISCRETE SUPERCELLS PRIOR TO 00Z.
HIGHS ON MONDAY WILL RANGE FROM THE LOW TO UPPER 90S.

53

AS THE STRONG SHORTWAVE TROUGH LIFTS OUT TO THE NORTHEAST THROUGH
THE EVENING HOURS...EXPECT THUNDERSTORMS TO CONGEAL/ORGANIZE FROM
DISCRETE TO MORE OF A LINE OF THUNDERSTORMS ALONG THE FRONT AS THE
EVENING PROGRESSES AS WINDS BECOME MORE UNIDIRECTIONAL. WILL KEEP
HIGHER POPS ACROSS THE EAST IN THE LIKELY CATEGORY AHEAD OF THE
LINE AND TAPER TO CHANCE OVER NORTH CENTRAL WHERE ITS PROXIMITY TO
THE CONVECTION COULD BE CLOSE AT EARLY EVENING...THEN DECREASE
AFTER MIDNIGHT AS MAIN CONVECTION EXPECTED TO BE EAST OF THE CWA
BY THAT TIME. ALTHOUGH A DRY AIR INTRUSION WILL HAVE MOVED ACROSS
THE CWA LATE IN THE NIGHT...SOME WRAP AROUND MOISTURE ON THE
BACKSIDE OF DEPARTING STRONG UPPER TROUGH WILL PROVIDE A LINGERING
CHANCE FOR SOME REDEVELOPMENT OF CONVECTION WITH THE PASSAGE OF AN
850 TROUGH AXIS ACROSS THE SOUTHEAST PORTIONS OF THE COUNTY
WARNING AREA (CWA). ALTHOUGH CAN'T TOTALLY RULE OUT A SHOWER
POTENTIAL NEAR THE NEBRASKA BORDER AS SOME MOISTURE STILL WRAPS
AROUND THE UPPER LOW OVER THE UPPER MS VALLEY...BUT FELT THE
POTENTIAL WAS NOT HIGH ENOUGH TO WARRANT CARRY A PRECIP CHANCE
ACROSS ANY OF THE CWA...THEREFORE WENT WITH A DRY FCST TUE NIGHT
THROUGH THURSDAY AS MOISTURE REMAINS PUSHED TO THE SOUTH AND
SOUTHWEST OF THE CWA. EXPECT THIS PERIOD TO GENERALLY HAVE HIGHS
IN THE UPPER 70S TO MIDDLE 80S.

BY THURSDAY NIGHT...UPPER TROUGH OVER THE GREAT LAKES WILL SHIFT
MORE EAST AND ALLOW UPPER LEVEL RIDGING TO TAKE PLACE WITH 850 FLOW
BACKING ACROSS THE AREA INTO THE HIGH PLAINS. THIS PATTERN WARRANTS
HIGHER POPS WITH INCREASING MOISTURE/INSTABILITY WITH A SYNOPTIC
SETUP FOR POSSIBLE MCS'S/AND OR ELEVATED NOCTURNAL CONVECTIVE EVENTS
WITHIN LLVL JET. WILL KEEP HIGHS GENERALLY IN THE 80S AND LOWS IN
THE 60S. 63

&&

.AVIATION...

CHALLENGING TAFS IN REGARDS TO THUNDERSTORM DEVELOPMENT OVER THE
NEXT 6 HOURS. MONITORING DEVELOPING THUNDERSTORMS SOUTHWEST OF
MHK WHICH ARE TRACKING NORTHEAST. ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE FROM OUTFLOW BOUNDARIES AND NEAR A
WARM FRONT THAT RESIDES JUST NORTH OF THE TAF SITES. IFR
VISIBILITIES WILL BE LIKELY NEAR THUNDERSTORMS WHICH WILL BE
HEAVY RAIN PRODUCERS. CONVECTION IS EXPECTED TO END AFTER 06Z
WITH ADDITIONAL THUNDERSTORMS POSSIBLE NEAR AND AFTER 23Z.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 19, 5:37 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT SUN JUN 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-202245-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
537 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. SOME OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF
BASEBALLS...STRONG DAMAGING WINDS UP TO 70 MPH AND TORNADOES.
THUNDERSTORM ACTIVITY WILL END BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 19, 6:53 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN JUN 19 2011

KSZ035>037-200030-
DICKINSON-GEARY-MORRIS-
653 PM CDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...EASTERN
DICKINSON AND SOUTHWESTERN GEARY COUNTIES...

THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS...EASTERN DICKINSON AND
SOUTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...ENTERPRISE...CHAPMAN...GRANDVIEW PLAZA AND JUNCTION CITY.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 302 COULD
ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

&&

LAT...LON 3912 9695 3907 9676 3899 9672 3865 9701
      3876 9724
TIME...MOT...LOC 2353Z 215DEG 28KT 3877 9709
Local storm report, Jun 19, 7:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             7 S CHAPMAN             38.87N 97.02W
06/19/2011  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:57 PM CDTTornado WarningTOPDickinson, Geary, Morris48 min
Jun 19, 8:42 PM CDTTornado WarningTOPGeary, Morris, Wabaunsee35 min
Jun 19, 9:14 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee46 min
Jun 19, 9:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley30 min
Jun 20, 10:33 AM CDTWind AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Morris, Osage7 hr
Jun 20, 3:29 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
Jun 20, 4:00 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Washington45 min
Jun 20, 4:43 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington47 min
Jun 20, 5:09 PM CDTSpecial Weather StatementTOPDickinson36 min
Jun 20, 5:24 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington51 min
Jun 20, 5:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson48 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningTOPWashington27 min
Jun 20, 5:57 PM CDTSpecial Weather StatementTOPRepublic33 min
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley42 min
Jun 20, 6:07 PM CDTSevere Thunderstorm WarningTOPClay, Washington38 min
Jun 20, 6:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Jun 20, 6:32 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris43 min
Jun 20, 6:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley47 min
Jun 20, 6:56 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.